Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 318, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2021, 3:39 PM MDT for Eddy County, New Mexico. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2021, 3:39 PM MDT (21:39 UTC)
- Expired
- Oct 1, 2021, 4:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 3:40 PM MDT | HAIL 1 | 5 N Artesia, NM | |
| Oct 1, 3:44 PM MDT | HAIL 1.5 | 3 Nne Artesia, NM | SHREDDED LEAVES OFF TREES AND SOME DENTS ON CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS54 KMAF 012139
SVRMAF
NMC015-012230-
/O.NEW.KMAF.SV.W.0318.211001T2139Z-211001T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
339 PM MDT Fri Oct 1 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Eddy County in southeastern New Mexico...
* Until 430 PM MDT.
* At 339 PM MDT, a severe thunderstorm was located near Artesia,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3297 10451 3296 10423 3292 10399 3262 10411
3285 10457
TIME...MOT...LOC 2139Z 288DEG 15KT 3291 10444
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
292 follow-up statements
320
WWUS54 KMAF 012200
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
400 PM MDT Fri Oct 1 2021
NMC015-012230-
/O.CON.KMAF.SV.W.0318.000000T0000Z-211001T2230Z/
Eddy NM-
400 PM MDT Fri Oct 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...
At 358 PM MDT, a severe thunderstorm was located near Artesia,
moving east at 15 mph. Hail up to half an inch in diameter was
reported covering the ground a few miles north of Artesia.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10423 3292 10399 3262 10411 3281 10449
3297 10442
TIME...MOT...LOC 2158Z 288DEG 15KT 3288 10435
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29840
WWUS54 KMAF 012215
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
415 PM MDT Fri Oct 1 2021
NMC015-012230-
/O.CON.KMAF.SV.W.0318.000000T0000Z-211001T2230Z/
Eddy NM-
415 PM MDT Fri Oct 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...
At 414 PM MDT, a severe thunderstorm was located 8 miles east of
Artesia, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Eddy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10423 3292 10399 3262 10411 3281 10439
3296 10431
TIME...MOT...LOC 2214Z 288DEG 15KT 3286 10427
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 1:39 PM MDT, 2 hours earlier.
Area forecast discussion, Oct 1, 1:39 PM MDT, 2 hours before
Area Forecast Discussion...CORRECTED National Weather Service Midland/Odessa TX 239 PM CDT Fri Oct 1 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1221 PM CDT Fri Oct 1 2021 VFR conditions should be prevailing for the next 24 hours. IFR to MVFR ceilings this morning have raised to VFR and should remain this way. Showers and a few isolated thunderstorms will be possible this afternoon and evening, but confidence is low on exact timing and placement. Guidance is spread on what TAF sites might get affected and once precipitation develops coverage will be spotty. Given this, will amend as necessary should any precipitation appear to have operational impacts on a terminal. Otherwise, winds will be light and somewhat variable, though winds will generally be northernly to northeasterly. Ceilings should continue to slowly raise as we go throughout the period. && .SHORT TERM... (This afternoon through Saturday night) Issued at 225 PM CDT Fri Oct 1 2021 Low clouds, cooler weather, and precipitation chances continue this afternoon and evening. Currently, showers with a thunderstorm or two mixed in have begun to develop across the Western Permian Basin. Additional development across the higher terrain of West Texas and Southeast New Mexico is expected later this afternoon as the upper low continues to spin over New Mexico. Any activity that develops will quickly move northeast and could provide brief downpours with the stronger cells. Given low clouds in place over much of the region and filtered sun, highs remain in the 70s across much of the region. Any precipitation across the area will begin to exit the region to the east overnight. Low temperatures ranging from the 50s in most locations to the 60s in the river valleys can be expected. Saturday will seen an improvement to the dreary and wet weather of Friday. The upper low ejects across the Central Plains and drier weather makes its return. Clouds will slowly clear out throughout the day before becoming mostly sunny. With more sunshine across the region, temperatures should climb into the 80s for most. Any isolated precipitation Sunday should be limited to the higher terrain of the Davis Mountains and Stockton Plateau. Low temperatures will be much the same Saturday night compared to Friday night. Overall, the weather Saturday will be beautiful, enjoy! && .LONG TERM... (Sunday through Thursday) Issued at 225 PM CDT Fri Oct 1 2021 The extended period will be characterized mainly by weak upper level ridging centered over New Mexico and West Texas. Subsidence will greatly diminish any rain chances next week with perhaps a few isolated showers possible over the mountains. Northerly flow in the eastern side of the ridge will drop a couple of weak fronts into the South Plains early next week, stalling as they reach the Permian Basin. There will not be enough lift for any precipitation with these fronts, fortunately temperatures will remain pleasant and near normal thanks to the northerly steering flow advecting in modest temps. This changes late next week when the ridge erodes due to a West Coast trough digging into California and moving east. Flow becomes more westerly, cutting off access to the cooler temps to the north and bringing in warmer air from the west. This will send temps back above normal with many areas reaching the upper 80s to lower 90s once again. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 59 82 59 / 70 60 10 0 Carlsbad 74 52 81 55 / 60 30 0 0 Dryden 81 66 83 67 / 70 50 20 10 Fort Stockton 76 60 82 61 / 70 50 10 0 Guadalupe Pass 68 54 74 58 / 40 30 0 0 Hobbs 72 53 80 54 / 70 40 0 0 Marfa 74 53 79 54 / 60 40 10 0 Midland Intl Airport 74 59 82 59 / 70 60 10 0 Odessa 74 60 82 60 / 70 50 10 0 Wink 76 59 84 59 / 70 40 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....10 AVIATION...91
Hazardous weather outlook, Oct 1, 1:41 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Fri Oct 1 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 241 PM CDT Fri Oct 1 2021 /141 PM MDT Fri Oct 1 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is marginal risk of strong to severe thunderstorms from southeastern New Mexico to the lower Trans Pecos. Hail and frequent lightning will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will be ending from west to east through the day Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however local interest should keep with the latest weather conditions through the evening. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Oct 1, 2:34 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM MDT Fri Oct 1 2021
NMZ028-012115-
Eddy County Plains NM-
234 PM MDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of northwestern Eddy
County through 315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hope, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 10435 3294 10426 3268 10444 3294 10484
3296 10484
TIME...MOT...LOC 2034Z 297DEG 16KT 3297 10472
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 1, 3:04 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Fri Oct 1 2021
NMZ028-TXZ273-012145-
Eddy County Plains NM-Eastern Culberson County TX-
404 PM CDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of south central Eddy,
northwestern Reeves and northeastern Culberson Counties through 445
PM CDT/345 PM MDT/...
At 404 PM CDT/304 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Whites City, or 25 miles south of
Carlsbad, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3213 10445 3217 10397 3200 10401 3200 10402
3190 10403 3190 10404 3195 10445
TIME...MOT...LOC 2104Z 270DEG 15KT 3204 10437
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 1, 3:21 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM MDT Fri Oct 1 2021
NMZ028-012200-
Eddy County Plains NM-
321 PM MDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of north central Eddy
County through 400 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Artesia, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 10458 3297 10421 3295 10413 3270 10423
3285 10462
TIME...MOT...LOC 2120Z 288DEG 15KT 3292 10451
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:34 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| Oct 1, 3:04 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| Oct 1, 3:21 PM MDT | Special Weather Statement | MAF | Eddy | 39 min |
| Oct 1, 4:27 PM MDT | Special Weather Statement | MAF | Eddy | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.